Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G/ Another Lithium Question
    avatar
    casa222 posted:
    I have just started Lithium and my psychiatrist is working on bringing me up to the therapeutic level. After a week of being on 600mg my level was .5 so she raised me up to 900mg but didn't order any more blood work. She said that should get me to the .7 area that I need to be at. I'm not concerned about Lithium toxicity from this dosage but I was just wondering if blood work is in fact unnecessary when you are that close to the therapeutic level.

    My other question is about a possible side effect I think the Lithium may be causing. Can this medicine cause your reaction time to slow? I've noticed it the most when I'm driving. It takes my brain a few seconds longer to process different traffic situations before I react to them. Thanks Dr. G.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear casa222,

    It's good form to recheck a lithium level after changing the dose, but not critical that it's done asap. Unless someone is acutely manic, or showing signs of toxicity, levels are not as crucial as is judging their clinical response.

    Lithium has been shown to slow reaction time, usually in more subtle than major ways, but yes, that's possible and may also be dose-related.

    - Dr. G.
     
    avatar
    casa222 replied to Joseph F Goldberg, MD's response:
    Thank you.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.